Alert archive / Kansas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 44, NWS Wichita, KS

April 14, 20124 counties in Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 14, 2012, 12:39 AM CDT for 4 counties in Kansas. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 14, 2012, 12:39 AM CDT (05:39 UTC)
Expired
Apr 14, 2012, 1:16 AM CDT
In force
37 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elk County, KS, Greenwood County, KS, Wilson County, KS, Woodson County, KS

The radar

The Wichita radar (KICT), 132 km from the middle of the area, began a volume at 05:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 5.7 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2012-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2012-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2800 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
266 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS53 KICT 140539
SVRICT
KSC049-073-205-207-140630-
/O.NEW.KICT.SV.W.0044.120414T0539Z-120414T0630Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
1239 AM CDT SAT APR 14 2012

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN ELK COUNTY IN SOUTHEAST KANSAS...
  SOUTHEASTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS...
  NORTHERN WILSON COUNTY IN SOUTHEAST KANSAS...
  WESTERN WOODSON COUNTY IN SOUTHEAST KANSAS...

* UNTIL 130 AM CDT

* AT 1234 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SEVERY...
  AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
           DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

* LOCATIONS IMPACTED INCLUDE...
  FALL RIVER...TORONTO...BUFFALO...NEW ALBANY...COYVILLE...BATESVILLE
  AND BENEDICT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3797 9584 3761 9561 3748 9617 3770 9629
TIME...MOT...LOC 0539Z 242DEG 31KT 3761 9611

HAIL...1.00IN
WIND...60 MPH

$$

SMITH
3 follow-up statements
143 
WWUS53 KICT 140550
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1250 AM CDT SAT APR 14 2012

KSC049-073-205-207-140630-
/O.CON.KICT.SV.W.0044.000000T0000Z-120414T0630Z/
GREENWOOD KS-ELK KS-WILSON KS-WOODSON KS-
1250 AM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
WOODSON...NORTHERN WILSON...NORTHEASTERN ELK AND SOUTHEASTERN
GREENWOOD COUNTIES UNTIL 130 AM CDT...

AT 1248 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
FALL RIVER...AND MOVING NORTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
TORONTO...BUFFALO...COYVILLE...BATESVILLE AND BENEDICT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3753 9606 3778 9615 3797 9584 3761 9561
TIME...MOT...LOC 0550Z 242DEG 31KT 3769 9598

HAIL...1.00IN
WIND...60 MPH

$$

SMITH
817 
WWUS53 KICT 140607
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
107 AM CDT SAT APR 14 2012

KSC049-073-140617-
/O.CAN.KICT.SV.W.0044.000000T0000Z-120414T0630Z/
GREENWOOD KS-ELK KS-
107 AM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ELK AND
SOUTHEASTERN GREENWOOD COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3761 9561 3760 9596 3775 9596 3776 9597
      3782 9597 3795 9584
TIME...MOT...LOC 0607Z 250DEG 29KT 3768 9584

$$

KSC205-207-140630-
/O.CON.KICT.SV.W.0044.000000T0000Z-120414T0630Z/
WILSON KS-WOODSON KS-
107 AM CDT SAT APR 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
WOODSON AND NORTHERN WILSON COUNTIES UNTIL 130 AM CDT...

AT 102 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHEAST
OF FALL RIVER...AND MOVING EAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
         DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.

LOCATIONS IMPACTED INCLUDE...
BUFFALO...BATESVILLE AND BENEDICT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3761 9561 3760 9596 3775 9596 3776 9597
      3782 9597 3795 9584
TIME...MOT...LOC 0607Z 250DEG 29KT 3768 9584

HAIL...1.00IN
WIND...60 MPH

$$

SMITH
035 
WWUS53 KICT 140616
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
116 AM CDT SAT APR 14 2012

KSC205-207-140626-
/O.CAN.KICT.SV.W.0044.000000T0000Z-120414T0630Z/
WILSON KS-WOODSON KS-
116 AM CDT SAT APR 14 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WOODSON AND
NORTHERN WILSON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 3761 9561 3760 9596 3775 9596 3776 9597
      3782 9597 3795 9584
TIME...MOT...LOC 0616Z 250DEG 29KT 3770 9575

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 12:02 AM CDT, 37 minutes earlier.

Area forecast discussion, Apr 14, 12:02 AM CDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1202 AM CDT SAT APR 14 2012

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

NUMEROUS THUNDERSTORMS ANTICIPATED TO CONTINUE FESTERING OVER
SOUTHEAST KS THE NEXT SEVERAL HOURS...WITH ACTIVITY POSSIBLY
DEVELOPING FURTHER WEST/NORTHWEST AS THE OVERNIGHT
PROGRESSES...POSSIBLY AFFECTING KICT-KHUT-KRSL-KSLN. COULD
POTENTIALLY SEE IFR OR LOWER CIGS/VSBYS DEVELOP OVERNIGHT FOR
MAINLY KRSL...AS HIGHER DEWPOINTS SLAM INTO A RADIATED OUT
AIRMASS. ONLY WENT 2SM FOR NOW...BUT COULD SEE PATCHY LIFR. STORM
CHANCES WILL GRADUALLY EXIT EASTWARD SATURDAY MORNING...ALONG WITH
IMPROVING CIGS. ANTICIPATING A FEW ISOLATED HIGH-END SEVERE STORMS
ACROSS THE REGION BY 21Z SATURDAY...ALONG AND AHEAD OF A DRYLINE
APPROACHING FROM THE WEST.

ADK

&&

.PREV DISCUSSION... /ISSUED 939 PM CDT FRI APR 13 2012/

UPDATE...

NUMEROUS THUNDERSTORM ACTIVITY CONTINUES TO FESTER NORTHEASTWARD
OUT OF NORTHERN OK BUT IS STRUGGLING...LIKELY DUE TO AIRMASS BEING
FAIRLY WORKED OVER FROM PRIOR CONVECTION. THEREFORE...WILL ALLOW
SEVERE THUNDERSTORM WATCH #161 TO EXPIRE AT 10 PM.
HOWEVER...COULD STILL SEE SCATTERED STRONG TO MARGINALLY SEVERE
STORMS ALL NIGHT...GIVEN CONTINUED STRONG MOISTURE TRANSPORT INTO
CURRENT ACTIVITY ALONG WITH MODEST ELEVATED INSTABILITY/EFFECTIVE
SHEAR COMBO. ADDITIONALLY...LATEST NAM/RUC EVEN INCREASE THIS
ACTIVITY INTO CENTRAL KS WELL AFTER MIDNIGHT...WHICH MAKES SENSE
AS LOW-LEVEL MOISTURE GRADIENT SURGES NORTH/NORTHEAST ON STRONG
LOW-LEVEL JET.

ADDITIONALLY...WENT AHEAD AND HOISTED A WIND ADVISORY FOR
SATURDAY-SATURDAY EVENING GENERALLY ALONG/WEST OF THE FLINT
HILLS...PER TIGHT PRESSURE GRADIENT...STRONG BOUNDARY LAYER WINDS
AND STRONG MIXING/MOMENTUM TRANSFER PROGGED BY NAM/GFS BUFKIT
SOUNDINGS.

ADK

PREV DISCUSSION... /ISSUED 646 PM CDT FRI APR 13 2012/

AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

NUMEROUS THUNDERSTORMS SHOULD CONTINUE FESTERING OVER SOUTHEAST KS
THROUGH THE EVENING AND OVERNIGHT...WITH THUNDERSTORM CHANCES
LIKELY INCREASING OVER THE REST OF SOUTH-CENTRAL AND CENTRAL KS
AS THE EVENING PROGRESSES...AS LOW-LEVEL MOISTURE CONTINUES TO
SURGE NORTH/NORTHWEST. STRONGEST ACTIVITY FOR ALL SITES WILL BE
CAPABLE OF SEVERE WIND/HAIL...ALONG WITH AN ISOLATED TORNADO OVER
SOUTH-CENTRAL/SOUTHEAST KS THIS EVENING. WITH CONTINUED MOISTURE
ADVECTION AND DIURNAL COOLING...SHOULD SEE SCATTERED LOW MVFR
CIGS DEVELOPING LATE TONIGHT. THINKING THUNDERSTORM ACTIVITY WILL
GRADUALLY EXIT TO THE EAST/NORTHEAST SATURDAY MORNING AS MOISTURE
TRANSPORT SHIFTS NORTHEAST...WITH VERY STRONG/GUSTY SOUTHERLY
WINDS DEVELOPING. SUSTAINED COULD EXCEED 25 KTS...WITH GUSTS OVER
35 KTS POSSIBLE THROUGH THE DAY. ISOLATED INTENSE THUNDERSTORM
ACTIVITY ANTICIPATED BY LATE SATURDAY AFTERNOON/EVENING GENERALLY
ALONG/WEST OF I-135 CORRIDOR...WITH ACTIVITY SPREADING EAST
OVERNIGHT. HIGH-END SEVERE WEATHER LIKELY.

ADK

PREV DISCUSSION... /ISSUED 327 PM CDT FRI APR 13 2012/

DISCUSSION...

TONIGHT:
INITIALLY MAIN CONCERN IS CONVECTIVE POTENTIAL THIS EVENING...WITH
AREA ALONG OK BORDER UNCAPPED AND OVER 2500 J/KG OF MLCAPE...INCLUDING
CONSIDERABLE CAPE BELOW 3KM. LACK OF LOW LEVEL CONVERGENCE WILL
RESULT IN LIMITED COVERAGE INITIALLY...BUT HIGH PROBABILITY THAT
SOME WILL BE SEVERE. KF SREF MEMBERS HAD BEST HANDLE ON GOING
CONVECTION IN SOUTHWEST OK...WITH DEVELOPMENT THIS TOWARD OK/KS BORDER
AT 0000 UTC AND LIFT IT NORTH ACROSS MUCH OF FORECAST AREA
OVERNIGHT. THIS IS CONSISTENT WITH CURRENT THINKING THAT BEST
CHANCE FOR RAIN WILL BE THIS EVENING/OVERNIGHT AS DEEPER MOISTURE
WORKS NORTH. APPEARS TO BE SOME RISK FOR SEVERE HAIL WITH THESE
STORMS OVERNIGHT...EVEN AS THEY BECOME SLIGHTLY ELEVATED. THIS TRANSIENT
AREA IS WHERE MID LEVEL SHEAR IS GREATEST...BUT IT IS SPATIALLY
LIMITED.  WINDS WILL LIKELY INCREASE IN WEST IN RESPONSE TO THE
TIGHTENING SURFACE PRESSURE GRADIENT ACROSS THE WEST.

SAT-SAT NIGHT:
ACTIVE WEATHER ANTICIPATED WITH DRYLINE PUSHING ACROSS MUCH OF THE
AREA DURING AFTERNOON/EVENING. SEVERAL OF THE SREF RUNS CAST
DOUBTS ON EARLY INITIATION...WHICH COULD SHUNT BIGGER SEVERE RISK
TO SOUTHEAST KS AND LEAVE WESTERN SECTIONS DRY...BUT GIVEN OTHER
GUIDANCE...NOT AT ALL CONFIDENT ABOUT THIS. 1200 UTC NAM IS
CONSISTENT WITH PREVIOUS THINKING...WITH BEST INSTABILITY ACROSS
SOUTH CENTRAL KS AROUND 0000 UTC.

SUN:
FAIR AMOUNT OF UNCERTAINTY BETWEEN MODELS ON TRACK/SPEED OF
SURFACE LOW. THIS COULD RESULT IN FAIR AMOUNT OF WRAP AROUND
CLOUDS/PRECIPITATION CHANCES DURING THE DAY IF SLOWER SOLUTIONS
VERIFY. FASTER SOLUTIONS WOULD BE RELATIVELY SUNNY AND DRY.

MON-FRI:
NO MAJOR CHANGES IN GOING FORECAST. TEMPERATURES WILL DROP CLOSER
TO NORMAL WITH DRY WEATHER ANTICIPATED. WILL ADD SMALL CHANCES
ACROSS SOUTHEAST KS ON FRI IN WARM SECTOR AHEAD OF APPROACHING
FRONT. -HOWERTON

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

THE MAIN AVIATION FORECAST CONCERN IS THE TIMING OF THUNDERSTORMS
THIS EVENING/OVERNIGHT AND ASSOCIATED MVFR CONDITIONS.

THE WARM FRONT IS EXPECTED TO RETREAT BACK TO THE WEST THIS
AFTERNOON. DEEPER MOISTURE ACROSS SOUTHEASTERN KANSAS HAVE KEPT
MVFR CONDITIONS AT KCNU THIS MORNING AND EARLY AFTERNOON.

EXPECTING POSSIBLE THUNDERSTORM DEVELOPMENT ACROSS NORTHERN
OKLAHOMA WHICH COULD MOVE NORTHEASTWARD AND IMPACT KCNU THIS
EVENING NEAR 00Z. OTHERWISE...THUNDERSTORM DEVELOPMENT IS POSSIBLE
OVERNIGHT AS THE LOW LEVEL JET/MOISTURE TRANSPORT INCREASE AND INTERACTS
WITH THE PLENTIFUL INSTABILITY. HAVE VCTS AT ALL STIES EXCEPT
KRSL/KSLN WHERE CONFIDENCE IS NOT AS HIGH. OVERNIGHT AS THE DEEP
LAYER MOISTURE INCREASES EXPECTING MVFR CONDITIONS TO RETURN TO
THE AREA. DO EXPECT CLOUDS AND STORMS TO BREAK OUT AND SCATTER TO
VFR OUT DURING THE MORNING/LATE MORNING.

IN ADDITION TO THE THUNDERSTORMS AND LOW FLIGHT CONDITIONS A
STRONG PRESSURE GRADIENT ACROSS KANSAS WILL RESULT IN VERY STRONG
SOUTHERLY WINDS AT ALL TERMINALS FROM EARLY MORNING THROUGH THE
DAY SATURDAY.

BILLINGS

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    64  76  55  71 /  50  40  70  20
HUTCHINSON      61  76  52  70 /  50  40  50  10
NEWTON          62  74  55  70 /  50  50  60  30
ELDORADO        62  75  57  71 /  50  50  70  40
WINFIELD-KWLD   63  78  57  72 /  70  40  70  40
RUSSELL         58  78  49  67 /  50  30  30  20
GREAT BEND      59  78  48  68 /  50  30  30  20
SALINA          60  78  54  71 /  50  50  50  20
MCPHERSON       60  76  53  70 /  50  50  50  10
COFFEYVILLE     64  78  64  74 /  80  50  60  60
CHANUTE         64  76  62  73 /  80  50  60  60
IOLA            63  75  62  72 /  70  50  50  60
PARSONS-KPPF    64  77  62  73 /  80  50  60  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 10 PM CDT SATURDAY FOR KSZ032-033-
047>053-067>070-082-083-091>094-098.

&&
Hazardous weather outlook, Apr 13, 11:35 PM CDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1135 PM CDT FRI APR 13 2012

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150445-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1135 PM CDT FRI APR 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED OVERNIGHT
ACROSS PORTIONS OF SOUTH-CENTRAL AND SOUTHEAST KANSAS...AND
PORTIONS OF CENTRAL KANSAS WELL AFTER MIDNIGHT. QUARTER SIZE HAIL
WILL BE POSSIBLE...ALONG WITH ISOLATED 50 TO 60 MPH WINDS.

ADDITIONALLY...PATCHY DENSE FOG WILL BE POSSIBLE OVER CENTRAL
KANSAS LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

PATCHY DENSE FOG MAY LINGER OVER CENTRAL KANSAS THROUGH MID
MORNING.

SEVERE THUNDERSTORMS AND A FEW TORNADOES APPEAR LIKELY ACROSS THE
AREA FOR SATURDAY AFTERNOON AND EVENING. STRONG LONG TRACK
TORNADOES ARE POSSIBLE...ALONG WITH BASEBALL SIZED HAIL AND 60 TO
80 MPH WINDS. THE HIGHEST SEVERE WEATHER THREAT IS ACROSS PARTS OF
CENTRAL AND SOUTH CENTRAL KANSAS...ROUGHLY EAST OF HIGHWAY
14...AND WEST OF HIGHWAY 99.

ADDITIONALLY...STRONG AND GUSTY SOUTHERLY WINDS WILL PREVAIL
SATURDAY...STRONGEST ALONG AND WEST OF THE FLINT HILLS...WHERE A
WIND ADVISORY HAS BEEN HOISTED.

STRONG THUNDERSTORMS ARE POSSIBLE ON SUNDAY ACROSS CENTRAL KANSAS.
THE MAIN THREAT WILL BE DIME TO NICKEL SIZED HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THROUGHOUT THE NIGHT ACROSS THE AREA FOR
HAIL REPORTS. SPOTTERS WILL LIKELY BE NEEDED LATE SATURDAY
AFTERNOON THROUGH SATURDAY NIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Apr 13, 9:59 PM CDT, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
959 PM CDT FRI APR 13 2012

KSZ093-140330-
COWLEY-
959 PM CDT FRI APR 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 956 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR ARKANSAS CITY...OR 16 MILES SOUTHWEST OF
WINFIELD...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3699 9713 3714 9715 3737 9700 3713 9663
TIME...MOT...LOC 0300Z 221DEG 35KT 3709 9706

LAWSON
Special weather statement, Apr 13, 10:56 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1056 PM CDT FRI APR 13 2012

KSZ069-070-094-140430-
BUTLER-ELK-GREENWOOD-
1056 PM CDT FRI APR 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BUTLER...ELK AND GREENWOOD COUNTIES...

AT 1055 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR LATHAM...OR 24 MILES SOUTHEAST OF
EL DORADO...AND MOVING NORTHEAST AT 40 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3785 9636 3768 9618 3748 9660 3756 9676
TIME...MOT...LOC 0356Z 230DEG 35KT 3755 9660

LAWSON
Local storm report, Apr 13, 10:59 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1059 PM CDT FRI APR 13 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 PM     TSTM WND GST     ATLANTA                 37.44N 96.77W
04/13/2012  E60 MPH          COWLEY             KS   EMERGENCY MNGR

&&

RBL
Special weather statement, Apr 13, 11:14 PM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1114 PM CDT FRI APR 13 2012

KSZ094-098-140445-
CHAUTAUQUA-ELK-
1114 PM CDT FRI APR 13 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR CHAUTAUQUA AND ELK COUNTIES...

AT 1114 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MOLINE...OR 13 MILES NORTHWEST OF
SEDAN...AND MOVING NORTHEAST AT 35 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3756 9629 3741 9597 3721 9628 3730 9645
TIME...MOT...LOC 0415Z 222DEG 28KT 3731 9628

LAWSON
Special weather statement, Apr 14, 12:09 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1209 AM CDT SAT APR 14 2012

KSZ071-140545-
WOODSON-
1209 AM CDT SAT APR 14 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR WOODSON COUNTY...

AT 1206 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 8 MILES NORTHWEST OF YATES CENTER...
AND MOVING NORTHEAST AT 40 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3784 9585 3796 9597 3800 9596 3804 9591
      3803 9552 3791 9552
TIME...MOT...LOC 0509Z 229DEG 37KT 3798 9581

SMITH
Special weather statement, Apr 14, 12:23 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1223 AM CDT SAT APR 14 2012

KSZ070-094-140615-
ELK-GREENWOOD-
1223 AM CDT SAT APR 14 2012

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ELK AND GREENWOOD COUNTIES...

AT 1220 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF SEVERY...OR 18
MILES SOUTH OF EUREKA...AND MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3795 9596 3754 9596 3745 9631 3761 9638
TIME...MOT...LOC 0524Z 243DEG 27KT 3758 9625

SMITH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:00 PM CDTSpecial Weather StatementICTElk45 min
Apr 13, 7:10 PM CDTSpecial Weather StatementICTWilson50 min
Apr 13, 7:23 PM CDTSpecial Weather StatementICTSumner52 min
Apr 13, 7:58 PM CDTSpecial Weather StatementICTSedgwick47 min
Apr 13, 9:26 PM CDTWind AdvisoryICTBarton, Butler, Chase, Chautauqua, Cowley, Elk and 14 more25 hr
Apr 13, 9:59 PM CDTSpecial Weather StatementICTCowley31 min
Apr 13, 10:56 PM CDTSpecial Weather StatementICTElk34 min
Apr 13, 11:14 PM CDTSpecial Weather StatementICTElk31 min
Apr 14, 12:09 AM CDTSpecial Weather StatementICTWoodson36 min
Apr 14, 12:23 AM CDTSpecial Weather StatementICTGreenwood52 min
Apr 14, 4:58 AM CDTSpecial Weather StatementICTLabette47 min
Apr 14, 10:55 AM CDTSevere Thunderstorm WarningICTBarton, Russell50 min
Apr 14, 12:45 PM CDTSevere Thunderstorm WarningICTBarton, Russell45 min
Apr 14, 1:15 PM CDTTornado WarningICTRussell30 min
Apr 14, 1:23 PM CDTAreal Flood WarningICTRussell2 hr
Apr 14, 1:43 PM CDTTornado WarningICTLincoln, Russell21 min
Apr 14, 4:11 PM CDTTornado WarningICTBarton, Russell17 min
Apr 14, 4:34 PM CDTTornado WarningICTBarton, Rice41 min
Apr 14, 4:59 PM CDTTornado WarningICTKingman, Reno46 min
Apr 14, 5:13 PM CDTTornado WarningICTRice32 min
Apr 14, 5:26 PM CDTSpecial Weather StatementICTEllsworth34 min
Apr 14, 5:33 PM CDTSevere Thunderstorm WarningICTEllsworth, Saline42 min
Apr 14, 5:36 PM CDTTornado WarningICTReno39 min
Apr 14, 5:43 PM CDTTornado Warning Tornado observedSignificant damage threatICTEllsworth, McPherson, Rice, Saline47 min
Apr 14, 5:58 PM CDTTornado WarningICTKingman47 min
Apr 14, 6:19 PM CDTTornado Warning Tornado observedSignificant damage threatICTSaline41 min
Apr 14, 6:31 PM CDTTornado WarningICTKingman, Reno44 min
Apr 14, 6:57 PM CDTTornado Warning Tornado observedSignificant damage threatICTSaline13 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.